Efferalgan Codeine

By Medically reviewed by hellodoktor

Generic Name: Efferalgan Codeine Brand Name(s): Efferalgan Codeine.

Uses

What is Efferalgan Codeine® (Paracetamol/codeine phosphate) used for?

Efferalgan Codeine® is commonly used for the relief of fever, headaches, and other minor aches and pains. It is a major ingredient in numerous cold and flu medications and many prescription analgesics.

How should I take Efferalgan Codeine® (Paracetamol/codeine phosphate)?

The tablets must be put in a glass of water and allowed to completely dissolve. Drink the resulting solution immediately. Do not chew or bite your tablets.

This medicine should not be taken for more than 3 days. If the pain does not improve after 3 days, talk to your doctor for advice. Do not take this medicine longer than as directed by your doctor.

How do I store Efferalgan Codeine® (Paracetamol/codeine phosphate)?

Efferalgan Codeine® is best stored at room temperature away from direct light and moisture. To prevent drug damage, you should not store Efferalgan Codeine® in the bathroom or the freezer. There may be different brands of Efferalgan Codeine® that may have different storage needs. It is important to always check the product package for instructions on storage, or ask your pharmacist. For safety, you should keep all medicines away from children and pets.

You should not flush Efferalgan Codeine® down the toilet or pour them into a drain unless instructed to do so. It is important to properly discard this product when it is expired or no longer needed. Consult your pharmacist for more details about how to safely discard your product.

Precautions & warnings

What should I know before using Efferalgan Codeine® (Paracetamol/codeine phosphate)?

Talk to your doctor or pharmacist before taking Efferalgan Codeine® if:

  • You have any stomach pains or other sudden problems in your abdomen (belly).
  • You are prone to suffer from asthma.
  • You are elderly.
  • You have liver or kidney problems because the dose might need to be lower.
  • Your prostate is larger than normal or you have a narrowing of your urethra.

You may develop a dependence on this medicine which may be harmful.

Is it safe during pregnancy or breastfeeding?

Pregnancy

There are no adequate studies in women for determining risk when using this medication during pregnancy or while breastfeeding. Please always consult with your doctor to weigh the potential benefits and risks before taking this medication. This medication is pregnancy risk category D, according to the US Food and Drug Administration (FDA).

FDA pregnancy risk category reference below:

  • A=No risk
  • B=No risk in some studies
  • C=There may be some risk
  • D=Positive evidence of risk
  • X=Contraindicated
  • N=Unknown

Breastfeeding:

Do not take this medicine while you are breastfeeding. Codeine and morphine pass into breast milk.

Side effects

What side effects can occur from Efferalgan Codeine® (Paracetamol/codeine phosphate)?

Like all medicines, this medicine can cause side effects, although not everybody gets them.

Codeine:

The following side effects are serious. Talk to you doctor straight away if you notice them:

Common side effects are:

  • Shortness of breath
  • Feeling overly elated or depressed
  • Light headedness
  • Dizziness
  • Sleepiness
  • Headache
  • Nausea
  • Vomiting
  • Constipation
  • Stomach pain
  • Skin rashes or itching

Rare side effects are:

  • Confusion
  • Small eye pupils
  • Problems with vision
  • Slow or weak breathing
  • Yellowing of the skin or whites of the eyes (symptoms of liver damage)
  • Difficulty in passing urine

Paracetamol:

You should stop taking this medicine and see your doctor immediately if you experience symptoms like:

  • Serious skin disease causing rash, severe blistering, skin peeling and sores
  • Difficulty breathing
  • Wheezing
  • Coughing and shortness of breath

Rare side effects are:

  • Accumulation of fluid in the voice box including an itchy rash, throat swelling (severe allergic reaction)
  • Swelling on the face, mouth, hands (angioedema)
  • Abnormal vision
  • Simple skin rash or urticaria (dark red rash on the skin)
  • Hemorrhage (bleeding)
  • Abdominal pain
  • Diarrhea
  • Nausea
  • Vomiting
  • Dizziness
  • Fever
  • Reduction of irritability or agitation (sedation)
  • Platelet disorders (clotting disorders)
  • Stem cell disorders (disorders of the blood forming cell in the bone marrow)
  • Abnormal liver function
  • Liver failure
  • Hepatic necrosis (death of liver cells)
  • Jaundice
  • Overdose and poisoning
  • Tremor
  • Headache
  • Depression
  • Confusion
  • Hallucinations
  • Sweating
  • Pruritus (itching)
  • Feeling lousy (malaise)

Very rare side effects include:

  • Hepatotoxicity (damage caused to the liver)
  • Thrombocytopenia (reduction in blood platelets, which increases the risk of bleeding or bruising)
  • Leukopenia (frequent infections due to poorly functioning white blood cells or decrease in white blood cells)
  • Neutropenia (reduced neutrophil count in blood)
  • Agranulocytosis (severe decrease in white blood cells which may lead to severe infections)
  • Hemolytic anemia (abnormal breakdown of red blood cells, which may cause weakness or pale skin)
  • Hypoglycemia (low levels of glucose in the blood)
  • Cloudy urine and kidney disorders

Interactions

What drugs may interact with Efferalgan Codeine® (Paracetamol/codeine phosphate)?

Efferalgan Codeine® may interact with other drugs that you are currently taking, which can change how your drug works or increase your risk for serious side effects. To avoid any potential drug interactions, you should keep a list of all the drugs you are using (including prescription drugs, nonprescription drugs, and herbal products) and share it with your doctor and pharmacist. For your safety, do not start, stop, or change the dosage of any drugs without your doctor’s approval.

Does food or alcohol interact with Efferalgan Codeine® (Paracetamol/codeine phosphate)?

Efferalgan Codeine® may interact with food or alcohol by altering the way the drug works or increase the risk for serious side effects. Please discuss with your doctor or pharmacist any potential food or alcohol interactions before using this drug.

What health conditions may interact with Efferalgan Codeine® (Paracetamol/codeine phosphate)?

Efferalgan Codeine® may interact with your health condition. This interaction may worsen your health condition or alter the way the drug works. It is important to always let your doctor and pharmacist know all the health conditions you currently have.

Dosage

The information provided is not a substitute for any medical advice. You should ALWAYS consult with your doctor or pharmacist before using Efferalgan Codeine® (Paracetamol/codeine phosphate).

What is the dose of Efferalgan Codeine® (Paracetamol/codeine phosphate) for an adult?

The recommended dose is one or two tablets every four hours as needed. You should not take more than 8 tablets in 24 hours. If you feel the effect of this medicine is too strong or too weak, talk to your doctor or pharmacist.

Elderly

Recommended dose: A lower dosage may be needed if you are elderly or have other medical problems. Check with your doctor about this.

What is the dose of Efferalgan Codeine® (Paracetamol/codeine phosphate)  for a child?

This medicine should not be taken by children below the age of 12 years, due to the risk of severe breathing problems.

Children aged 12 to 18 years should take this medicine every 6 hours, as needed, according to the doctor’s instructions. The maximum daily dose should not exceed 4 g of paracetamol and 240 mg of codeine. Do not take more than 8 tablets in 24 hours.

How is Efferalgan Codeine® (Paracetamol/codeine phosphate) available?

Efferalgan Codeine® is available in the following dosage forms and strengths:

  • Tablet, Effervescent; Acetaminophen 500 mg; Codeine Phosphate 30 mg

 What should I do in case of an emergency or overdose?

In case of an emergency or an overdose, call your local emergency services or go to your nearest emergency room.

What should I do if I miss a dose?

If you miss a dose of Efferalgan Codeine®, take it as soon as possible. However, if it is almost time for your next dose, skip the missed dose and take your regular dose as scheduled. Do not take a double dose.

Hello Health Group does not provide medical advice, diagnosis or treatment.

Sources

Review Date: December 21, 2016 | Last Modified: September 13, 2019

You might also like